Pennsylvania, 2018

Tornado and Flash Flood in Pennsylvania, August 21, 2018

August 21, 2018 · NWS PBZ · 9 events in 1 county or zone

Low pressure tracked northeastward across Michigan and eastern Canada, pushing a warm front across western Pennsylvania in the morning, with some showers and thunderstorms ahead of it. Breaks in the clouds behind this morning activity allowed instability to build once again during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracked northeastward across Michigan and eastern Canada, pushing a warm front across western Pennsylvania in the morning, with some showers and thunderstorms ahead of it. Breaks in the clouds behind this morning activity allowed instability to build once again during the afternoon. The environment behind the warm front was favorable for severe weather with strong wind shear and deep moisture. Several discrete storms were able to form, with rotation and bounded weak echo regions noted in a few storms. However, the only reports of damage were received from Jefferson County. Several reports of trees and wires being blown down were received, and a confirmed EF-1 tornado occurred near Brockway before crossing into Elk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 12:58 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 21, 12:58 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
158 PM EDT Tue Aug 21 2018

.SYNOPSIS...
A crossing upper-level system and its associated cold front
will bring showers and storms to the area today. A second
disturbance will maintain showers through Wednesday. High
pressure builds into the region late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broad convective coverage this morning will continue to shift
newd thru late morning. GOES-16 visible data indicate some
clearing in swrn OH, coincident with the lack of radar echoes.
This lull is expected to spread ewd thru the morning, and may
offer limited insolation of a moist and modestly-unstable
airmass that will aid in its recovery.

The synoptic pattern favors the potential for severe weather
this afternoon (especially damaging wind gusts and a couple of
tornadoes), given the shear/instability/moisture parameter space
and an advancing cold front. However, the threat is contingent
on insolation in the wake of the morning showers.

Also of concern will be the very high PWAT values. While that
moisture content is likely to produce very heavy rainfall, storm
movement will be sufficiently speedy to prevent such rain
lingering at a location. Any flood concerns will be linked
primarily to training storms.

Storms should begin to wane late afternoon/early evening, with
coverage shifting ewd to the ridges.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
In the wake of the cold front, moisture and steepening low-level
lapse rates appear to support potential for broad coverage of
showers on Wed. Given the showers and associated cloud cover,
temperature will struggle into the 70s on Wed.

But as high pressure builds Wed night and Thu, moisture will
erode and rain chances evaporate. Amid this building high
pressure, general sun is expected, but temperature will reach
only into the mid 70s on Thu.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Temperature will recover toward seasonal average by the weekend
as a flat upper ridge builds nwd slowly. But an active belt of
stronger mid-level flow nwd of the ridge will be found in the
Ohio Valley, which could promote active weather Sat/Sun/Mon
pending any shortwave troughs embedded in that flow.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Tried to time convection according to radar trends/HRRR. Expect
several terminals to eventually get at least a brief
thunderstorm, pending further development in Ohio. Included 2
hour TEMPO windows for thunder at most sites this afternoon,
although timing IFR remains very problematic. The stronger
storms will be capable of wind gusts of 40 to 50 knots.

Expect activity to weaken somewhat by sunset, with frontal
passage occurring soon thereafter. Ceilings may drop to MVFR
overnight with lingering showers.

Outlook...
Restriction potential should continue through Wed under an upper
trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 21, 8:24 AM EST, 6 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
924 AM EDT Tue Aug 21 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-221330-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
924 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe storms capable of damaging wind gusts and a couple
of tornadoes will be possible this afternoon and evening. Heavy
downpours also will be possible, which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters are
encouraged to report severe weather to the National Weather Service.

Kramar

In the hours before

Special weather statement, Aug 21, 11:50 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1250 PM EDT TUE AUG 21 2018

PAZ031-WVZ004-012-211715-
Greene-Marshall-Wetzel-
1250 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN GREENE...WETZEL AND SOUTHEASTERN MARSHALL COUNTIES...

At 1249 PM EDT, a strong thunderstorm was located near Pine Grove, or
near New Martinsville, moving northeast at 40 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Hundred...                        Jacksonburg...
Porters Falls...                  Wileyville...
Burton...                         Big Run...
Reader...                         Earnshaw...
Knob Fork...                      Littleton...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3951 8074 3954 8078 3955 8079 3956 8081
      3956 8082 3958 8083 3958 8085 3960 8085
      3958 8088 3960 8093 3979 8054 3967 8040
      3965 8039 3963 8040 3964 8043 3963 8044
      3962 8044 3949 8073
TIME...MOT...LOC 1649Z 241DEG 37KT 3957 8078

CL
Special weather statement, Aug 21, 12:18 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
118 PM EDT TUE AUG 21 2018

PAZ029-031-WVZ004-211745-
Greene-Washington-Marshall-
118 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN WASHINGTON...NORTHWESTERN GREENE AND EASTERN MARSHALL
COUNTIES...

At 117 PM EDT, a strong thunderstorm was located near Cameron, or
near Moundsville, moving northeast at 45 mph.

A wind gust of 45 MPH was earlier reported from this storm near New
Martinsville. Gusts of that speed remain possible.

Locations impacted include...
Cameron...                        West Finley...
Nineveh...                        Rocklick...
Lynn Camp...                      Lone Oak...
Grove Oak...                      Glen Easton...
Dallas...                         Beelers Station...

LAT...LON 3985 8079 4002 8053 4002 8052 4003 8052
      4008 8044 3994 8026 3976 8069
TIME...MOT...LOC 1717Z 233DEG 37KT 3983 8068

CL
Special weather statement, Aug 21, 12:25 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
125 PM EDT TUE AUG 21 2018

WVZ511>514-211800-
Eastern Preston-Eastern Tucker-Western Tucker-Preston-
125 PM EDT TUE AUG 21 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN TUCKER AND SOUTHERN PRESTON
COUNTIES...

At 125 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Newburg to 7 miles
northeast of Belington. Movement was northeast at 25 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Parsons...                        Hannahsville...
Aurora...                         Elgon...
Benbush...                        Lead Mine...
Pifer Moutain...                  Davisville...
Saint George...                   Cathedral State Park...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3911 7980 3912 7983 3913 7984 3918 7983
      3918 7982 3920 7983 3923 7981 3924 7982
      3924 7985 3926 7985 3934 7950 3911 7951
      3908 7978
TIME...MOT...LOC 1725Z 237DEG 20KT 3924 7985 3912 7986

Kramar
Special weather statement, Aug 21, 12:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
142 PM EDT TUE AUG 21 2018

PAZ023-073-074-211815-
Westmoreland Ridges-Westmoreland-Indiana-
142 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA AND SOUTHEASTERN WESTMORELAND COUNTIES...

At 142 PM EDT, a strong thunderstorm was located over Ligonier, or
near Latrobe, moving northeast at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Latrobe...                        McChesneytown-Loyalhanna...
Derry...                          Lawson Heights...
Ligonier...                       Black Lick...
New Florence...                   Seward...
Bolivar...                        Youngstown...
Armagh...                         Brush Vly...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4037 7899 4026 7908 4017 7930 4031 7941
      4060 7896 4053 7890
TIME...MOT...LOC 1742Z 235DEG 23KT 4025 7929

CL
Special weather statement, Aug 21, 1:06 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
206 PM EDT TUE AUG 21 2018

MDZ001-PAZ076-WVZ512>514-211845-
Garrett-Fayette Ridges-Eastern Preston-Eastern Tucker-Western Tucker-
206 PM EDT TUE AUG 21 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN FAYETTE...CENTRAL TUCKER AND
SOUTHEASTERN PRESTON COUNTIES...

At 206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ursina to near Hendricks. Movement
was northeast at 30 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Mountain Lake Park...             Oakland...
Davis...                          Thomas...
Bittinger...                      Grantsville...
Loch Lynn Heights...              Friendsville...
Deer Park...                      Accident...
Hendricks...                      Elk Garden...

This includes  Interstate 68 in Maryland between mile markers 3 and
27.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 3901 7966 3977 7939 3979 7936 3979 7935
      3972 7939 3972 7899 3943 7911 3939 7916
      3936 7926 3930 7929 3930 7933 3921 7949
      3919 7949 3918 7947 3921 7931 3919 7929
      3909 7935 3908 7933 3907 7935 3899 7960
TIME...MOT...LOC 1806Z 223DEG 25KT 3976 7936 3909 7959

CL
Special weather statement, Aug 21, 1:13 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
213 PM EDT TUE AUG 21 2018

PAZ015-022-211845-
Armstrong-Clarion-
213 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...

At 212 PM EDT, a strong thunderstorm was located near Kittanning,
moving northeast at 30 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Kittanning...                     New Bethlehem...
West Kittanning...                West Hills...
Hawthorn...                       Applewold...
Templeton...                      Distant...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4080 7951 4088 7964 4111 7940 4101 7921
      4099 7921
TIME...MOT...LOC 1812Z 226DEG 27KT 4088 7954

CL

The radar

The State College radar (KCCX), 93 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Flood, Jefferson

When
August 21, 2:30 PM EST to 5:45 PM EST
Where
Jefferson County, 0.49 mi SSW of Pine Creek to 0.68 mi SSW of Pine Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.163, -79.072

County 911 officials reported roadway flooding at Richards Street and Melba Lane.

Flood, Jefferson

When
August 21, 3:00 PM EST to 5:45 PM EST
Where
Jefferson County, 1.34 mi NW of Emerickville to 1.27 mi ENE of Deemers Xrds
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.142, -79.001

County 911 officials reported roadway flooding along Route 322 between Reynoldsville and Brookville.

Tornado, Jefferson

When
August 21, 3:08 PM EST to 3:10 PM EST
Where
Jefferson County, 1.38 mi SE of Crenshaw to 1.61 mi E of Crenshaw
Rating
EF1
Path length
1.33 mi
Path width
300 yd
Continued into
Elk, Pa (CTP)
Reported by
Emergency Manager
Coordinates
41.234, -78.754

A ground survey was conducted and found the starting point at |Fermantown Road where three hardwood trees were knocked down. |The storm headed northeast to Coder Road where several homes had |trees fall on them. One house had a large tree limb pierce |through the ceiling. A large tractor was flipped over. This area had |the worst property damage of the entire path. The tornado then crossed|into Elk County.

Thunderstorm Wind, Jefferson

When
August 21, 3:10 PM EST
Where
Jefferson County, 1.2 mi S of Lanes Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.203, -78.776

County 911 officials reported that trees and power lines were blown down along Route 219 at Harveys Run Road.

Thunderstorm Wind, Jefferson

When
August 21, 3:13 PM EST
Where
Jefferson County, 1.05 mi ENE of Lanes Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.224, -78.761

County 911 officials reported that several trees were downed along Fermantown Road near Rattlesnake Road.

Flood, Jefferson

When
August 21, 3:27 PM EST to 5:45 PM EST
Where
Jefferson County, 1.71 mi WNW of Red Mill to 1.07 mi WNW of Red Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.180, -78.860

County 911 officials reported road flooding at Airport Road and Stevenson Hill Road.

Flood, Jefferson

When
August 21, 3:30 PM EST to 5:45 PM EST
Where
Jefferson County, 0.93 mi NE of Reynoldsville to 1.02 mi NE of Reynoldsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.110, -78.888

County 911 officials reported that Route 950 was flooded near Vo-Tech Road.

Flood, Jefferson

When
August 21, 3:30 PM EST to 5:45 PM EST
Where
Jefferson County, 0.76 mi SSW of Crenshaw to 0.69 mi SE of Brockway
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.240, -78.777

County 911 officials reported that Route 219 was flooded near Brockway.

Flash Flood, Jefferson

When
August 21, 6:35 PM EST to 9:38 PM EST
Where
Jefferson County, 0.77 mi N of Brockway to 0.69 mi NNE of Brockway
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.261, -78.797

County 911 officials reported that water was up to the first floor of a home, and the residents were evacuated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779995, 779996, 780000, 780001, 780002, 779997, 779998, 779999, 779994.